Stinging insulin

9 posts, 7 contributors

Search the DAFNE Online Forums

 
AC2003 DAFNE Graduate
Sheffield Teaching Hospitals
7 posts

When I inject my insulin, both basal and bolus, it really stings to the point of it being very uncomfortable. Any ideas on why this happens anyone?

Alan 49 DAFNE Graduate
Maidstone General Hospital
284 posts

Do you keep your pens in the fridge? I was told on the DAFNE course that this can cause some discomfort.

AMcD DAFNE Graduate
University College Hospital, Galway
38 posts

Not sure what type of insulin you use. Those containing zinc are known to cause stinging in some people. The fact that you have mentioned bolus injections causing the problem also I doubt that it is a zinc suspension insulin? It would be worth checking the box to see if there is zinc in your insulin. Never found cold insulin to be an issue in 26 years of practice but we are all different. I assume that your injection sites are ok?
I wonder if it's a recent problem or whether you have always had it.

It's bad enough having to inject without the stings. Probably more questions than answers. ...... Andy

Susanf DAFNE Graduate
St Columcille's, Dublin
29 posts

Hi, I have to agree with Alan if my insulin is straight out of the fridge it can really sting. I normally leave it out of the fridge for the month and use in that time. Just date the insulin as to when you took it out.

alturn DAFNE Graduate
NHS Grampian
78 posts

Might be related to needle sizes and amounts of insulin (I tend to bruise with BI - larger number of units but been using thighs which are probably tougher).
On cold insulin, I take it out of the fridge at least 24 hours before use then keep it at room temperature (still chilly in NE Scotland!)

AC2003 DAFNE Graduate
Sheffield Teaching Hospitals
7 posts

Thanks for the replies. I use insulin which is room temperature and they are Lantus and novorapid. It stings no matter the amount I give. Maybe it's just me!!

AMcD DAFNE Graduate
University College Hospital, Galway
38 posts

I checked out some forums on this and the concensus suggests that a) lantus may sting more than other insulin b) all suggest that you warm the vial to room temperature c) some say that injecting very slowly helped d) use 4 mm long needles helped instead of 6 mm needles.

Sorry can't be anymore help. Hope you get it sorted. Andy

JayBee DAFNE Graduate
James Paget University Hospitals NHS Foundation Trust
586 posts

Changing the needle every time can make a great difference too if you don't already.

Felix Glenn 26 posts

I find WHERE I inject is more of a sting-factor than the temperature of the insulin.
You could talk to your GP or DSN about using a different length needle?

After getting stomac lumps recently, from not rotating injection sites, I started using more thigh, hip and buttock sites - I was amazed at how insensitive these areas are Rolling Eyes